This site is intended for health professionals only

At the heart of general practice since 1960

Patient's death prompts alert on GPs' handwriting

Chief Medical Officer Professor Sir Liam Donaldson has warned all GPs that poor handwriting can put lives at risk after a patient died from a warfarin overdose.

Sir Liam was prompted to act by a coroner who recorded an accidental death verdict on James Wilkinson, a patient at Birley health centre, Sheffield.

A GP monitoring Mr Wilkinson's warfarin dose last summer wrote on a standard card that he should remain on the 'Same' dose. A practice receptionist, who misread the S as a 5 and the remaining letters as mg, told Mr Wilkinson to double his dose. He died three weeks later from a gastrointenstinal haemorrhage.

South Yorkshire coroner Chris Dorries wrote to Sir Liam warning: 'Any doctor who intends to write the word "Same" in similar circumstances runs a risk of an iden-

tical mistake depending on the style of their handwriting.'

Sir Liam said: 'We ask all doctors to be aware of the potential harm that can result from illegible handwriting or the use of abbreviations. Diligence will save lives.'

Birley health centre practice manager John Dixon told Pulse the practice had changed its way of working in response to the blunder. GPs now key all warfarin dose instructions into a computer, then inform patients of results and dose changes by phone and letter.

Mr Dixon said the GP involved had faced no disciplinary or legal action.

Dr Rupert Lee, clinical risk manager at the Medical Defence Union, said handwriting errors could prompt negligence claims and GMC action.

He urged GPs not to use phrases such as 'see previous dose' and 'take as directed', but to state the dose clearly.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say